Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Memphis, TN

January 10, 2008Decatur County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jan 10, 2008, 10:37 AM CST for Decatur County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2008, 10:37 AM CST (16:37 UTC)
Expired
Jan 10, 2008, 11:00 AM CST
In force
23 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Decatur County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 7:46 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:13 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 10, 5:13 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST THU JAN 10 2008

.DISCUSSION...09Z SURFACE ANALYSIS THIS MORNING PLACES A WARM
FRONT ACROSS SOUTHERN ARKANSAS AND CENTRAL MISSISSIPPI. INFRARED
SATELLITE ALREADY SHOWING ELEVATED CONVECTION ACROSS SOUTHERN
ARKANSAS DEVELOPING IN RESPONSE TO ISENTROPIC ASCENT AND AN 850
LOW LEVEL JET TRANSPORTING LOW LEVEL MOISTURE BACK INTO THE MID
SOUTH. TEMPERATURES SO FAR RANGE FROM THE UPPER 30S/LOWER 40S
NEAR WALNUT RIDGE TO AROUND 60 DEGREES NEAR COLUMBUS MS. MAIN
CONCERN IN THIS FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL
TODAY ACROSS PORTIONS OF THE MID SOUTH.

.SHORT TERM...(TODAY THROUGH SATURDAY)...A WARM FRONT JUST TO
THE SOUTH OF THE FORECAST AREA WILL MOVE NORTH DURING THE MORNING
HOURS AS A SURFACE AREA OF LOW PRESSURE MOVES FROM THE CENTRAL
PLAINS INTO THE MIDDLE MISSISSIPPI VALLEY...DRAGGING A COLD FRONT
THROUGH THE MID SOUTH THIS AFTERNOON INTO THE EARLY EVENING HOURS.
STEEP 700-500 MB MID LEVEL LAPSE RATES AROUND 7 C/KM...FAVORABLE
UNIDIRECTIONAL WINDS ALOFT AS INDICATED BY UPPER AIR PROFILERS AND
UPPER LEVEL DIVERGENCE AND MOST UNSTABLE CAPE VALUES APPROACHING
1000 J/KG SUGGEST THUNDERSTORMS WHICH DEVELOP ACROSS AREAS MAINLY
FROM DECATURVILLE TENNESSEE TO COFFEEVILLE MISSISSIPPI COULD
BECOME SEVERE TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
PRIMARY SEVERE WEATHER THREATS. THINK MOST LIKELY MODE OF
CONVECTION WILL BE IN THE FORM OF A SQUALL LINE. 0-1 KM STORM
HELICITIES APPROACHING 400 M2/S2...BACKING SURFACE WINDS AND 0-6
KM BULK SHEAR VALUES APPROACHING 60 KTS SUGGESTS A TORNADIC THREAT
/MINI-SUPERCELL TYPE/ CANNOT BE RULED OUT EMBEDDED WITHIN THE LINE
OF SEVERE THUNDERSTORMS.

HIGH PRESSURE WILL BUILD IN TONIGHT AS THE COLD FRONT PUSHES EAST
INTO EASTERN TENNESSEE AND INTO ALABAMA. KEPT LINGERING POPS IN
TONIGHT ACROSS EASTERN SECTIONS OF THE FORECAST AREA AS THE FRONT
WILL BE A BIT SLOWER TO DEPART ACROSS NORTHEAST MISSISSIPPI. DRY
WEATHER IS EXPECTED THROUGH SATURDAY AS UPPER LEVEL RIDGING
REMAINS IN PLACE THROUGH THE BEGINNING OF THE WEEKEND.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)...00Z LONG RANGE
MODELS INDICATE A SERIES OF UPPER LEVEL TROUGHS WILL MOVE THROUGH
THE MIDDLE/LOWER MISSISSIPPI VALLEYS THROUGH THE PERIOD. USED THE
00Z ECMWF AS A GUIDE AS OPERATIONAL GFS RUN TO RUN CONTINUITY IS
IN QUESTION WITH THIS FORECAST PACKAGE. ENSEMBLE MEMBERS SUGGEST
RAIN CHANCES WILL REMAIN SMALL SATURDAY NIGHT. OTHERWISE RAIN FREE
CONDITIONS CAN BE ANTICIPATED THROUGH WEDNESDAY. &&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Jan 10, 7:45 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
745 AM CST THU JAN 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
745 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF NORTH MISSISSIPPI UNTIL
4 PM CST THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND TORNADOES
ARE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE IN AND NEAR
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS PLEASE RELAY YOUR REPORTS TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

In the hours before

Special weather statement, Jan 10, 9:33 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CST THU JAN 10 2008

MSZ012-013-020-021-101600-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-TALLAHATCHIE MS-
933 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF ENID AT 933 AM CST...
MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE...PANOLA...TALLAHATCHIE AND YALOBUSHA COUNTIES...
INCLUDING THE CITY OF OXFORD...SHOULD MONITOR THIS STORM CLOSELY..

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Jan 10, 9:48 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
948 AM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLASH FLOOD      3 N BARTLETT            35.26N 89.84W
01/10/2008                   SHELBY             TN   PUBLIC

            HOWARD CREEK OUT OF BANK NEAR OLD BROWNSVILL ROAD.

0845 AM     HAIL             5 ESE SARDIS            34.41N 89.83W
01/10/2008  E0.75 INCH       PANOLA             MS   CO-OP OBSERVER

0856 AM     HAIL             HARMONTOWN              34.53N 89.65W
01/10/2008  E0.75 INCH       LAFAYETTE          MS   PUBLIC

&&

TLSJR
Special weather statement, Jan 10, 10:18 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CST THU JAN 10 2008

MSZ002-013-014-101645-
MARSHALL MS-UNION MS-LAFAYETTE MS-
1018 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER OXFORD AT 1018 AM CST...MOVING NORTHEAST
AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE...MARSHALL AND UNION COUNTIES...INCLUDING THE
CITY OF OXFORD...SHOULD MONITOR THIS STORM CLOSELY..

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Jan 10, 10:21 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 AM CST THU JAN 10 2008

TNZ021-054-101645-
CARROLL TN-HENDERSON TN-
1021 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 14 MILES SOUTHWEST OF LEXINGTON AT 1021 AM
CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jan 10, 10:23 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 AM CST THU JAN 10 2008

TNZ052-101700-
MADISON TN-
1023 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF MERCER AT 1023 AM CST...
MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY..
Local storm report, Jan 10, 10:26 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 AM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLASH FLOOD      3 N BARTLETT            35.26N 89.84W
01/10/2008                   SHELBY             TN   PUBLIC

            HOWARD CREEK OUT OF BANK NEAR OLD BROWNSVILL ROAD.

0845 AM     HAIL             5 ESE SARDIS            34.41N 89.83W
01/10/2008  E0.75 INCH       PANOLA             MS   CO-OP OBSERVER

0856 AM     HAIL             HARMONTOWN              34.53N 89.65W
01/10/2008  E0.75 INCH       LAFAYETTE          MS   PUBLIC

1018 AM     TSTM WND GST     HENDERSON               35.44N 88.65W
01/10/2008  E60.00 MPH       CHESTER            TN   TRAINED SPOTTER

            PEA SIZE HAIL

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 8:39 AM CSTSevere Thunderstorm WarningMEGLafayette, Panola28 min
Jan 10, 8:58 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall47 min
Jan 10, 9:24 AM CSTTornado WarningMEGDeSoto, Marshall51 min
Jan 10, 11:02 AM CSTTornado WarningMEGPanola, Quitman43 min
Jan 10, 11:55 AM CSTTornado WarningMEGMarshall29 min
Jan 10, 12:22 PM CSTTornado WarningMEGAlcorn38 min
Jan 10, 12:26 PM CSTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union49 min
Jan 10, 12:41 PM CSTTornado WarningMEGPontotoc, Union49 min
Jan 10, 1:04 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah41 min
Jan 10, 1:08 PM CSTFlash Flood WarningMEGAlcorn2 hr
Jan 10, 1:20 PM CSTSevere Thunderstorm WarningMEGPrentiss25 min
Jan 10, 1:22 PM CSTTornado WarningMEGLee, Pontotoc, Union23 min
Jan 10, 1:25 PM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Union2 hr
Jan 10, 1:39 PM CSTTornado WarningMEGPrentiss, Tishomingo51 min
Jan 10, 1:43 PM CSTTornado WarningMEGLee, Prentiss, Union41 min
Jan 10, 1:48 PM CSTSevere Thunderstorm WarningMEGMonroe42 min
Jan 10, 2:12 PM CSTFlash Flood WarningMEGItawamba, Monroe2 hr
Jan 10, 2:17 PM CSTFlash Flood WarningMEGTishomingo118 min
Jan 10, 9:34 AM CSTFlash Flood WarningMEGFayette, Shelby116 min
Jan 10, 9:55 AM CSTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy50 min
Jan 10, 10:24 AM CSTSevere Thunderstorm WarningMEGCarroll, Henderson36 min
Jan 10, 10:32 AM CSTSevere Thunderstorm WarningMEGMadison28 min
Jan 10, 12:49 PM CSTFlash Flood WarningMEGMadison116 min
Jan 10, 12:59 PM CSTTornado WarningMEGHardin31 min
Jan 10, 1:01 PM CSTSevere Thunderstorm WarningMEGDecatur, Hardin29 min
Jan 10, 2:02 PM CSTFlash Flood WarningMEGCarroll, Gibson88 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.